Oxycet Overdose

Oxycet Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Oxycet is a combination of oxycodone and acetaminophen (paracetamol). It’s used to treat severe pain that’s unresponsive to milder forms of treatment. Oxycodone is a powerful analgesic opioid that, on its own, is effective at treating severe pain. Acetaminophen, commonly referred to as Tylenol, is a mild pain reliever. Oxycet is ideal for pain management following traumatic injuries where the use of non-steroidal anti-inflammatories (NSAIDS) is contraindicated. Recent research shows that NSAIDs can inhibit the healing process by reducing the inflammatory response to suboptimal levels. Oxycet should only be administered when other, less addictive forms of medication prove ineffective. The minimum effective dose of Oxycet should be used to reduce the risk of complications, such as life-threatening respiratory depression. Oxycet is classified as a Schedule II substance by the Federal Drug administration due to its highly addictive nature and its high potential for overdose. In 2009, the Federal Drug administration advised that all pain relievers containing acetaminophen should be limited in their sales. The recommendation was made in response to the 400 acetaminophen-related deaths that occur in the United States each year.    
Oxycet Overdose
The acetaminophen in Oxycet dramatically increases the risk of liver failure. Symptoms of acetaminophen overdose and liver toxicity include nausea, vomiting, excessive sweating, pale appearance, low blood sugar (hypoglycemia), kidney failure, brain swelling, hepatic encephalopathy, sepsis, multiple organ failure, and death. Nausea, vomiting, pale appearance, and sweating typically present themselves within the first 24 hours of overdose.

Symptoms of Oxycet overdose related to hydrocodone use include severe respiratory depression, decreased levels of consciousness, and pinpoint pupils. Respiratory depression is the most serious risk factor due to its influence on critical organ failure.

Opioids like hydrocodone act directly on the brainstem to suppress the automatic urge to breathe. The brainstem responds to elevated carbon dioxide levels in the blood. In the event of an opioid overdose, the brainstem fails to initiate respiration, leading to toxic carbon dioxide levels and dangerously low levels of oxygen.

Pinpoint pupils occur, at least for a period, in all Oxycet overdose cases. When the patient deteriorates to severe hypoxia, the pupils will change from being pinpoint to fully dilated.

Clinically significant decreased levels of consciousness are indicated by the inability to respond in full sentences, poor coordination, and being unaware of their surroundings. The patient will often deteriorate rapidly from responding in full sentences to moving to a loss of consciousness, coma, and death. Other signs of Oxycet overdose include blue/purple fingernails and lips, muscle flaccidity, weakness, and cold/clammy skin.

Oxycet Overdose

In the event of an overdose, the patient may require the administration of an opioid antagonist if clinically significant respiratory depression is present. Opioid antagonists rapidly negate the effects of opioids by breaking their bonds to opioid receptors in the body. To address acetaminophen overdose, activated charcoal and N-acetylcysteine (NAC) may be administered to prevent further absorption of the drug.

The patient will also require respiratory support in the form of assisted or controlled ventilation. If the patient is conscious, this will include the use of a bag-valve mask. If unconscious, this will include the placement of an endotracheal tube in the patient’s throat. Oxygen therapy and vasopressors may also be used.

If you or someone you love is struggling with opioid misuse, The Recovery Village is here to help. Visit us online at www.TheRecoveryVillage.com or call anytime, day or night, at 855-548-9825 to learn more about the road to recovery.

Have more questions about Oxycet abuse?
 
Oxycet Overdose
How Would You Rate This Page?